Texas, 2012

High Wind in Texas, December 14, 2012

December 14, 2012 · NWS AMA · 2 events in 1 county or zone

Two high wind gusts of 62 mph and 59 mph occurred at the Amarillo International Airport during the late evening hours of Dec 14th. These gusts occurred as a vigorous upper level disturbance moved from southeast to northwest across the Texas Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Two high wind gusts of 62 mph and 59 mph occurred at the Amarillo International Airport during the late evening hours of Dec 14th. These gusts occurred as a vigorous upper level disturbance moved from southeast to northwest across the Texas Panhandle. The 6 PM CST upper air sounding from Amarillo showed a well-mixed atmosphere up to 700 mb. This allowed 58 mph to 75 mph mid-level winds to reach the surface. The only limiting factor to keep these stronger winds from constantly reaching the surface was a shallow inversion near the surface. As the night went on the low level inversion strengthened and the strong mid-level winds moved out of the Texas Panhandle to the northeast by midnight of the 15th. While no reports of damage or injuries were reported with these gusts, the Amarillo International Airport, Tradewind Airport, and Lifestar Med Flight had to suspend operations until the high wind threat ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 14, 6:43 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 14, 6:43 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CST FRI DEC 14 2012

.UPDATE...
UPDATE TO CANCEL THE REST OF THE WATCH AND REMOVE MENTION OF
THUNDERSTORMS FROM THE GRIDS. LAST OF THE STORMS IS EXITING THE
OKLAHOMA PANHANDLE...AND SHOULD CONTINUE TO PUSH FURTHER EAST.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 543 PM CST FRI DEC 14 2012/

UPDATE...
HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH BEHIND THE MAIN LINE OF
STORMS AS THE FRONT HAS BEGUN TO USHER IN DRIER AIR THUS LIMITING ANY
REDEVELOPMENT BEHIND THE MAIN LINE. ADDITIONALLY...WINDS HAVE
DIMINISHED SIGNIFICANTLY IN THE SOUTHWESTERN TEXAS PANHANDLE SO THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM CST.

JOHNSON

AVIATION...
FOR THE 00Z TAFS...ASIDE FROM A FEW LINGERING SHOWERS...THE MAIN
STORMS ARE WELL EAST OF THE TAF SITES. THUS...EXPECT VFR CONDITIONS
FOR THE REMAINDER OF THE TAF PERIOD WITH ONLY FEW HIGH CLOUDS. WINDS
WILL REMAIN BREEZY OVERNIGHT...AND COULD INCREASE AGAIN LATE TOMORROW
MORNING...BUT SHOULD GENERALLY REMAIN WESTERLY.

JOHNSON

PREV DISCUSSION... /ISSUED 303 PM CST FRI DEC 14 2012/

DISCUSSION...
BIGGEST CONCERN WILL BE FOR THE FIRST 6 HOURS OF THIS FORECAST.
BEYOND THAT...EXPECT AN ACTIVE...ALBEIT DRY...WEATHER PATTERN FOR THE
REMAINDER OF THE WEEK.

FOR THIS EVENING...LINE OF STORMS JUST STARTING TO ENTER THE WESTERN
PANHANDLES NOW. VWP FROM CANNON RADAR AS WELL AS SODAR DATA FROM
HEREFORD INDICATE WINDS OF 30 TO 50 KT WITHIN LOW LEVELS.
THUS...STRONG WINDS WILL BE THE PRIMARY HAZARD. HOWEVER...DESPITE
ONLY MODEST CAPE VALUES...SHEAR VALUES OF 50KT OR MORE COULD MEAN A
MINOR HAIL THREAT AS WELL. THE LINE OF STORMS SHOULD MOVE THROUGH AT
40 TO 50KT...AS SUCH...EXPECT ALL OF THE STORMS TO EXIT THE REGION
BEFORE MIDNIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF
THE TEXAS PANHANDLE THROUGH 8 PM CST...AT WHICH TIME THE SEVERE
THREAT SHOULD DIMINISH.

TOMORROW AND SUNDAY...SURFACE PRESSURE GRADIENT WILL DECREASE
SOME...BUT STILL BE HIGH ENOUGH FOR THE REGION TO SEE BREEZY OR WINDY
CONDITIONS THROUGH MID DAY SUNDAY. IN ADDITION...A WEAK COLD FRONT
SHOULD MOVE THROUGH THE REGION SATURDAY NIGHT.

NEXT WEEK...RATHER QUIET PATTERN SETS UP FOR THE FIRST PART OF THE
WEEK...WITH ONLY A BROAD UPPER LEVEL RIDGE BUILDING IN THROUGH
WEDNESDAY. BY WEDNESDAY OR THURSDAY...A STRONG COLD FRONT IS EXPECTED
TO PUSH THROUGH THE REGION. THERE ARE STILL SOME DIFFERENCES BETWEEN
THE GFS AND ECMWF...SO STAYED CLOSE TO THE PREVIOUS FORECAST.

JOHNSON

FIRE WEATHER...
WINDY OR BREEZY CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. AT THIS
TIME HOWEVER...RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE
20 PERCENT. HOWEVER...FOR TOMORROW...CONDITIONS WILL BE CLOSE TO
ELEVATED...AND WILL HAVE TO REEVALUATE THE FORECAST RELATIVE HUMIDITY
VALUES ONCE THE COLD FRONT MOVES THROUGH THIS EVENING.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Dec 14, 6:38 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CST FRI DEC 14 2012

OKZ001>003-TXZ001>020-151200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
638 PM CST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

BREEZY WESTERLY WINDS ARE POSSIBLE ACROSS THE PANHANDLES THROUGH THE
OVERNIGHT HOURS. THUS...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA
LAKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Dec 14, 6:12 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CST FRI DEC 14 2012

TXZ005-010-150045-
HEMPHILL TX-LIPSCOMB TX-
612 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 645 PM CST...

AT 610 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GLAZIER...OR 6 MILES
NORTHEAST OF CANADIAN...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MARVIN...        HIGGINS...            GLAZIER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3571 10019 3597 10043 3646 10001 3644 9999
      3572 10000
TIME...MOT...LOC 0012Z 225DEG 58KT 3597 10027

LG
Local storm report, Dec 14, 6:31 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CST FRI DEC 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          3 N LELIA LAKE          34.94N 100.77W
12/14/2012                   DONLEY             TX   PUBLIC

            RESIDENT REPORTED PORTIONS OF A TREE...8 FT PRIVACY
            FENCE PANELS...AND IRRIGATION PIPE WERE LOFTED AND
            SPIRALED IN THE AIR AS TORNADO PASSED NEAR HER HOME.
            WITNESS REPORTS TORNADO MOVED NEARLY SOUTH TO NORTH BY
            HER RESIDENCE.

&&

EVENT NUMBER AMA1200749

LINDLEY
Local storm report, Dec 14, 6:34 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CST FRI DEC 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     2 N WELLINGTON          34.88N 100.21W
12/14/2012                   COLLINGSWORTH      TX   CO-OP OBSERVER

            A FIFTH WHEELER TRAILER WAS FLIPPED OVER WHILE BEING
            PULLED BY A PICKUP AT THE INTERSECTION OF U.S. HIGHWAY
            83 AND HIGHWAY 203. 8 TO 12 INCH DIAMETER TREE LIMBS
            DOWN ON ROAD.

&&

EVENT NUMBER AMA1200750

LG
Local storm report, Dec 14, 6:52 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CST FRI DEC 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     2 NNW LAKE TANGLEWOOD   35.08N 101.80W
12/14/2012  M77 MPH          RANDALL            TX   PUBLIC

            DAMAGE ALSO WAS REPORTED.

&&

EVENT NUMBER AMA1200752

FENNER
Local storm report, Dec 14, 6:53 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CST FRI DEC 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 NNW LAKE TANGLEWOOD   35.08N 101.80W
12/14/2012                   RANDALL            TX   PUBLIC

            CORNER OF METAL SHED ROOF WAS PEELED BACK.

&&

EVENT NUMBER AMA1200753

FENNER
Local storm report, Dec 14, 7:22 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CST FRI DEC 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     12 SSW VEGA             35.09N 102.51W
12/14/2012                   DEAF SMITH         TX   TRAINED SPOTTER

            CENTER PIVOTS BLOWN OVER WITH PEA SIZE HAIL. WINDS
            ESTIMATED BETWEEN 60 AND 70 MPH

0329 PM     TSTM WND GST     2 ESE WILDORADO         35.21N 102.21W
12/14/2012  M59 MPH          OLDHAM             TX   BROADCAST MEDIA

            VIA SCHOOLNET

0329 PM     HAIL             BOYS RANCH              35.51N 102.25W
12/14/2012  E1.00 INCH       OLDHAM             TX   TRAINED SPOTTER

0330 PM     TSTM WND GST     2 WNW HEREFORD          34.83N 102.43W
12/14/2012  M61 MPH          DEAF SMITH         TX   MESONET

0330 PM     TSTM WND GST     1 NNW HEREFORD          34.84N 102.41W
12/14/2012  M66 MPH          DEAF SMITH         TX   BROADCAST MEDIA

            VIA SCHOOLNET

0332 PM     TSTM WND DMG     15 N VEGA               35.46N 102.43W
12/14/2012                   OLDHAM             TX   BROADCAST MEDIA

            A COUPLE OF TRUCKS WERE OVERTURNED ON US HIGHWAY 385.

0344 PM     TSTM WND GST     14 SE BUFFALO LAKE      34.76N 101.96W
12/14/2012  M68 MPH          RANDALL            TX   BROADCAST MEDIA

0350 PM     TSTM WND DMG     2 ENE CANYON            34.99N 101.89W
12/14/2012                   RANDALL            TX   EMERGENCY MNGR

            SEMI BLOWN OVER ON INTERSTATE 27. TIME ESTIMATED FROM
            RADAR.

0352 PM     TSTM WND GST     1 WSW CANYON            34.98N 101.94W
12/14/2012  E60 MPH          RANDALL            TX   PUBLIC

            CANYON JUNIOR HIGH SCHOOL

0354 PM     TSTM WND GST     6 SW AMARILLO           35.14N 101.91W
12/14/2012  E70 MPH          RANDALL            TX   NWS EMPLOYEE

            WITH PEA SIZED HAIL

0354 PM     TSTM WND GST     8 ESE BUSHLAND          35.14N 101.94W
12/14/2012  E60 MPH          RANDALL            TX   NWS EMPLOYEE

0357 PM     TSTM WND GST     3 NW AMARILLO           35.23N 101.86W
12/14/2012  M64 MPH          POTTER             TX   BROADCAST MEDIA

0400 PM     TSTM WND DMG     2 W TIMBERCREEK CANYON  35.06N 101.85W
12/14/2012                   RANDALL            TX   EMERGENCY MNGR

            *** 1 FATAL *** SEMI ROLL OVER AT MCAFEE RD AND
            WASHINGTON

0400 PM     TSTM WND DMG     3 W TIMBERCREEK CANYON  35.06N 101.88W
12/14/2012                   RANDALL            TX   EMERGENCY MNGR

            RADIO TOWER BLOWN DOWN...LYING OVER RAILDROAD TRACKS

0400 PM     TSTM WND GST     2 NNW LAKE TANGLEWOOD   35.08N 101.80W
12/14/2012  M77 MPH          RANDALL            TX   PUBLIC

            DAMAGE ALSO WAS REPORTED.

0400 PM     TSTM WND DMG     2 NNW LAKE TANGLEWOOD   35.08N 101.80W
12/14/2012                   RANDALL            TX   PUBLIC

            CORNER OF METAL SHED ROOF WAS PEELED BACK.

0401 PM     TSTM WND GST     6 SW AMARILLO           35.14N 101.89W
12/14/2012  E61 MPH          RANDALL            TX   PUBLIC

0402 PM     TSTM WND GST     3 NNW PALO DURO CANYON  34.99N 101.69W
12/14/2012  M60 MPH          RANDALL            TX   MESONET

0410 PM     TSTM WND DMG     CANYON                  34.98N 101.92W
12/14/2012                   RANDALL            TX   BROADCAST MEDIA

            POWER LINES ARE DOWN AT 15TH AND RAILROAD TRACKS

0415 PM     TORNADO          3 NE WASHBURN           35.21N 101.54W
12/14/2012                   CARSON             TX   TRAINED SPOTTER

            TORNADO LASTED APPROXIMATELY 5 MINUTES. SPOTTER
            PROVIDED PHOTOGRAPHIC EVIDENCE.

0426 PM     TSTM WND GST     CLAUDE                  35.11N 101.36W
12/14/2012  E60 MPH          ARMSTRONG          TX   LAW ENFORCEMENT

0435 PM     HAIL             1 S BORGER              35.64N 101.40W
12/14/2012  M0.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            GUSTY WINDS TO 55 MPH ALSO OBSERVED.

0453 PM     TORNADO          5 SSE CLARENDON         34.87N 100.86W
12/14/2012                   DONLEY             TX   TX DPS

            DAMAGE TO A BARN

0458 PM     TORNADO          3 N LELIA LAKE          34.94N 100.77W
12/14/2012                   DONLEY             TX   PUBLIC

            RESIDENT REPORTED PORTIONS OF A TREE...8 FT PRIVACY
            FENCE PANELS...AND IRRIGATION PIPE WERE LOFTED AND
            SPIRALED IN THE AIR AS TORNADO PASSED NEAR HER HOME.
            WITNESS REPORTS TORNADO MOVED NEARLY SOUTH TO NORTH BY
            HER RESIDENCE.

0534 PM     TSTM WND DMG     2 N WELLINGTON          34.88N 100.21W
12/14/2012                   COLLINGSWORTH      TX   CO-OP OBSERVER

            A FIFTH WHEELER TRAILER WAS FLIPPED OVER WHILE BEING
            PULLED BY A PICKUP AT THE INTERSECTION OF U.S. HIGHWAY
            83 AND HIGHWAY 203. 8 TO 12 INCH DIAMETER TREE LIMBS
            DOWN ON ROAD.

0555 PM     TSTM WND GST     2 SW CANADIAN           35.89N 100.40W
12/14/2012  M58 MPH          HEMPHILL           TX   AWOS

&&

EVENT NUMBER AMA1200732 AMA1200729 AMA1200734 AMA1200728 AMA1200730
AMA1200731 AMA1200733 AMA1200747 AMA1200736 AMA1200735 AMA1200737
AMA1200738 AMA1200741 AMA1200744 AMA1200752 AMA1200753 AMA1200740
AMA1200739 AMA1200751 AMA1200746 AMA1200743 AMA1200742 AMA1200745
AMA1200749 AMA1200750 AMA1200748

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Potter

When
December 14, 8:37 PM CST to 9:15 PM CST
Where
Potter forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 14, 8:37 PM CST to 9:15 PM CST
Where
Potter forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426944, 427058.